Format

Send to

Choose Destination
World J Hepatol. 2014 Aug 27;6(8):601-12. doi: 10.4254/wjh.v6.i8.601.

Assessing liver injury associated with antimycotics: Concise literature review and clues from data mining of the FAERS database.

Author information

1
Emanuel Raschi, Elisabetta Poluzzi, Ariola Koci, Paolo Caraceni, Fabrizio De Ponti, Pharmacology Unit, Department of Medical and Surgical Sciences, Alma Mater Studiorum, University of Bologna, I-40126 Bologna BO, Italy.

Abstract

AIM:

To inform clinicians on the level of hepatotoxic risk among antimycotics in the post-marketing setting, following the marketing suspension of oral ketoconazole for drug-induced liver injury (DILI).

METHODS:

The publicly available international FAERS database (2004-2011) was used to extract DILI cases (including acute liver failure events), where antimycotics with systemic use or potential systemic absorption were reported as suspect or interacting agents. The reporting pattern was analyzed by calculating the reporting odds ratio and corresponding 95%CI, a measure of disproportionality, with time-trend analysis where appropriate.

RESULTS:

From 1687284 reports submitted over the 8-year period, 68115 regarded liver injury. Of these, 2.9% are related to antimycotics (1964 cases, of which 112 of acute liver failure). Eleven systemic antimycotics (including ketoconazole and the newer triazole derivatives voriconazole and posaconazole) and terbinafine (used systemically to treat onychomicosis) generated a significant disproportionality, indicating a post-marketing signal of risk.

CONCLUSION:

Virtually all antimycotics with systemic action or absorption are commonly reported in clinically significant cases of DILI. Clinicians must be aware of this aspect and monitor patients in case switch is considered, especially in critical poly-treated patients under chronic treatment.

KEYWORDS:

Antimycotics; Drug safety; Drug-induced hepatotoxicity; Pharmacovigilance; Spontaneous reporting systems

Supplemental Content

Full text links

Icon for Baishideng Publishing Group Inc. Icon for PubMed Central
Loading ...
Support Center